In a public safety alert issued this week, the US Drug Enforcement Administration (DEA) said it observed a sharp increase in the trafficking of fentanyl mixed with xylazine, a sedative also known as “Tranq” that has been approved by the Food & Drug Administration (FDA) for veterinary use.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA Administrator Anne Milgram said in a news release.
DEA reported that it has seized xylazine and fentanyl mixtures in 48 states, and the its lab system reports that about 23% of fentanyl powder and 7% of fentanyl pills seized in 2022 contained xylazine.
Xylazine and fentanyl drug mixtures place users at a higher risk of suffering a fatal drug poisoning. Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects. Still, experts always recommend administering naloxone if someone might be suffering a drug poisoning. People who inject drug mixtures containing xylazine also can develop severe wounds, including necrosis—the rotting of human tissue—that may lead to amputation.
According to the CDC, 107,735 Americans died between August 2021 and August 2022 from drug poisonings, with 66 percent of those deaths involving synthetic opioids like fentanyl. The Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, are primarily responsible for the vast majority of the fentanyl that is being trafficked in communities across the United States.
Mixing fentanyl and xylazine puts users at a higher risk for fatal drug poisoning, and because xylazine is not an opioid, naloxone, the opioid overdose reversal medication, does not reverse its effects. In addition to potentially fatal overdose, individuals injecting mixtures that include xylazine run the risk of developing severe wounds that could require amputation.
In November 2022, the FDA published an alert warning healthcare professionals of additional risks to patients who have been exposed to xylazine in illicit drugs.